EDITOR'S NOTE: The reporter mentioned below is Matthew Nash of the Sequim Gazette.
At the September monthly support group, we were fortunate to have a local reporter share his first-person account of being diagnosed with Type 1 diabetes when he was 18 years old. The more than 20 members of the audience listened intently as he described his frequent glucose testing and numerous daily insulin injections.
One aspect that he emphasized throughout his presentation was to have a solid support system at all times. So get a cup of coffee and let's talk about the importance of support from family and friends when dealing with diabetes or any chronic medical condition; it could save your life.
Glucose levels can change quickly and prompt action is crucial. So this month we are going to discuss the importance of informing your support system of three basics: quick-acting glucose, blood glucose monitors and diabetes medications.
Since your brain needs a constant source of glucose to function, access to quick-acting glucose probably is the most important information for you to share with your support team. Low glucose levels can result from too much medication, too little food or too much exercise. Whatever the cause, glucose must be given to sustain life.
Some symptoms of low blood sugar are sweating, shaking, hunger or confusion. If you have hypoglycemia unawareness, your friends may be the first to notice symptoms of low glucose levels and will need to initiate action.
Treatment of low blood sugar is quick-acting glucose such as orange juice with sugar, commercial glucose tablets or individually wrapped candies. Whatever you choose, make sure that you always have something readily accessible so that it can be administered quickly by someone else. The cause of the low blood sugar can be taken care of later but you need to have glucose in your system now.
In conjunction with access to quick-acting glucose, showing your support system how to use your monitor is important. Since every monitor is different, familiarity with the test strips, how to turn on the monitor and where to apply the blood is helpful.
In case of a hypoglycemic episode, you may be incapacitated. Within five seconds, they will have factual information to determine the severity of the episode and later give you information to possibly help prevent a recurrence.
Because some diabetes medications have peak action times, know when your medications have them. Explain to your friends and family the importance of eating meals at regular times to prevent hypoglycemic episodes. This is especially important when you are taking insulin.
Keep your friends and family informed of the crucial role that they play to help you deal with diabetes. Explain how to use your glucose meter, tell them your symptoms of hypoglycemia and what to do if you do have a low blood sugar. They are willing to help; they just need to know what to do.
Susan Sorensen is a registered nurse who does diabetes education in the community and can be reached at www.starladydiabetes.com.
The Sequim Gazette is located at 147 W. Washington Street in Sequim.
Business hours are Monday through Friday from 8:30 a.m. to 5:00 p.m. Phone 360-683-3311, or toll free at 800-829-5810. FAX 360-683-6670.
For a complete company directory with contact information please click HERE.